Drugs and Singers
As tempting as it would be to talk about the craziness of the Rock & Roll lifestyle, those aren’t the kind of drugs to which I refer.
It’s the kind prescribed or suggested by your doctor, both the general practitioner as well as the ENT (ear, nose and throat specialist).
As a singer who lost his voice during his undergraduate program as a voice major, I dealt with many health professionals in an attempt to ascertain the cause and solution to my dilemma. My experience was that, as well-meaning as they all were, they didn’t have a solution.
In the NATS Journal of Singing, Garyth Nair gives an explanation for why this may happen:
“For most otolaryngologists (ear, nose and throat specialists) and other medical practitioners who deal with the voice, the majority of patients treated fall in the class C category, the most common class of voice user. Because most of their patients are in this class, the long-established treatment protocols may be perfectly adequate for those patients. These practitioners only rarely may see patients in the Class A or Class B categories and may not realize that special consideration is needed when determining drug treatment protocols” (Nair, G.,1999, JOS, p. 54)
- The Class A voice user is typically a performer (singer) who may lose income or career
- The Class B voice user (teachers, telemarketers, etc.) who may lose income and be adversely affected temporarily, but unlikely to face career loss
- The Class C voice user encompasses the majority of the population who are merely inconvenienced with a voice issue
Nair goes on to explain:
“Class A voice users have greater demands placed upon their instrument in day-to-day use and the parameters under which these instruments must operate in order to perform professionally are far more exacting than most people realize” (Nair, p. 54)
I had a student with whom I had been working for a couple of months who’s voice took a dramatic turn for the worse for no apparent reason. Eventually, I learned that she had been recently prescribed medication to help deal with an overactive bladder. It seemed that this drug had a significant drying effect on more than her bladder, as when she went off it for a few days her voice bounced back. She returned to her doctor and was prescribed an alternative medication which didn’t affect her voice.
Moral of the Story: Do not expect your medical practitioner to know how to handle the Singer
OVER-THE-COUNTER MEDICATIONS (OTC)
The doctors aren’t the only ones to watch out for – the singer can do it to themselves with over-the-counter medications.
Most antihistamines and decongestants have drying effects on the voice for which non-singers have no issue – but singers? AVOID!
Bad allergies? Think twice before taking drugs for it!
WHAT IS SAFE TO TAKE?
If you need a nasal spray, a saline solution is unquestionably safe. According to Dr. Peek Woo (PeekWoo.com NYC), salt draws out moisture and will, for a short period, help clear the nose and throat. (Conversely, sugar attracts moisture, so avoid sweet cough drops if your throat is phlegmy).
Nair quotes Dr. R. Sataloff with a multi-page listing of various medications effects on the Class A voice. A few items worth noting:
- While caffeine can cause you to dry out, you are likely safe with up to 2 cups of coffee per day (but no other source of caffeine)
- Long-term use of steroid inhalers causes voice issues 50% of the time
- Acetaminophen is recommended for singers, but aspirin and ibuprofen thin the blood and increase the chance of vocal hemorrhage
- Antidepressants are risky for singers with side effects serious enough to recommend close collaboration between the psychopharmacologist and physician
- Beta-blockers may be OK for instrumentalists, but not recommended for singers
- Topical nasal sprays that seem OK include those containing: Beconase, Vancenase, Rhinocort, Nasacort and Flonase
Source: Nair, G. 1999. Medicines and the Class-A Voice: Prescription and OTC agents that can adversely affect the voice. NATS Journal of Singing, 57-62.